Heavy Rain, Webster
- When
- August 27, 5:00 AM CST to August 28, 5:00 AM CST
- Where
- Webster County, 2.06 mi NE of Ft Dodge
- Reported by
- CoCoRaHS
- Coordinates
- 42.520, -94.150
A 24 hour rainfall total of 3.02 inches.
A shortwave trough lifted out of the central plains and into Iowa in the afternoon. Scattered convection on the leading edge of the trough produced a couple damaging wind gusts and hail thanks to moderate instability around 1500 J/kg and dry low levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough lifted out of the central plains and into Iowa in the afternoon. Scattered convection on the leading edge of the trough produced a couple damaging wind gusts and hail thanks to moderate instability around 1500 J/kg and dry low levels. As the column saturated the instability diminished and reduced the threat for severe storms but increasing the rainfall efficiency as the system congealed into a mesoscale convective system overnight. A widespread two to three inches of rain fell across the area. No flash flooding was reported and while appreciated, the rain did little to reduce the expanding drought impacts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 3:06 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 406 AM CDT Sat Aug 27 2022 .DISCUSSION.../Today through Friday/ Issued at 404 AM CDT Sat Aug 27 2022 Key Messages: - Thunderstorms becoming widespread late today and tonight - A few severe storms and heavy rain are possible. - Pleasant and mostly dry next week. A 50+ kt low level jet has developed this morning from eastern Nebraska through nw Iowa and into Minnesota. Strong theta-e advection is ongoing through much of eastern Iowa though the primary focus is to the north into Minnesota. Some elevated radar returns are showing up over north central Iowa though cloud bases remain near 20 kft thus little to no precipitation is reaching the ground. The thunderstorm activity is to the north with the stronger forcing in Minnesota. To the west, a short wave is moving into western Nebraska and Kansas. That system will arrive later this afternoon and overnight while another round of theta-e advection will commence across the state ahead of the short wave. Ahead of this, conditions are expected to destabilize across central Iowa though there remains some uncertainty due to the potential for upper level cirrus to limit surface heating which could delay thunderstorm initiation. The CAMs and even the courser NAM are trending slower with thunderstorm initiation until the upper level kinematic forcing arrives and a bit further west. The initial thunderstorms will have a large hail and damaging wind threat. The large hail threat should not last as long as profiles saturate but descent lapse rates and relatively fat CAPE does exist through around 500 mb for good updraft acceleration before lapse rates weaken above that level. The 0-3 km theta-e differences are around 25k which will promote sustained cold pools which will aid the damaging wind threat. Heavy rainfall is certainly possible with PWAT values in excess of 2 inches and profiles do eventually saturate with warm cloud depths AOA 13 kft, all of which support efficient rain producing storms. In addition, the 850-300 mb steering flow to the north/northeast will also promote the training of storms over the same areas. A widespread 1-2 inches of rain could occur with a localized area of 3 to 5 inches by Sunday morning. The agricultural land will be able to absorb much of any heavy rainfall but as has occurred with recent events, significant ponding or localized flooding can occur in urban areas with these types of rainfall, especially if it occurs over short periods. A break in the rain should occur much of Sunday in what will be a warm and humid day. Another system will drop out of the northwest and drag a cold front through the state late in the day and overnight and will bring another chance for storms. A few strong storms may occur with this system. Generally pleasant and dry conditions will follow for much of next week as high pressure ridge at the surface and northwest flow aloft dominate the weather. High temperatures in the 70s to low 80s with overnight lows in the 50s will be common. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1120 PM CDT Fri Aug 26 2022 VFR conditions currently prevail across the area. Isolated TSRA activity is forecast after 07z, affecting mainly north central Iowa. Mentioned TEMPO TSRA and KMCW to cover potential threat. More widespread shower and thunderstorm activity is expected after 20z. Brief drops to IFR/MVFR conditions are possible at times as bouts of heavier precipitation move through, although these periods are difficult to pin down for the terminal forecast at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 316 AM CDT Sat Aug 27 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-280830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are expected later this afternoon. Locally heavy rainfall will be the primary concern today. A few stronger storms may also produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are forecast to continue into Sunday with additional redevelopment Sunday night into Monday. A few stronger storms are possible again Sunday night, mainly across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but rainfall reports are always appreciated. Dodson
The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
7 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
A 24 hour rainfall total of 3.02 inches.
A 24 hour rainfall total of 3.69 inches.
A 24 hour rainfall total of 4.09 inches.
A 24 hour rainfall total of 3.54 inches.
A 24 hour rainfall total of 3.99 inches.
A 24 hour rainfall total of 3.02 inches.
A 24 hour rainfall total of 2.96 inches.
Report from mping.
Delayed report of branches downed around town along with one large older tree. Time estimated via radar.
An outbuilding destroyed with walls of the structure falling on the adjacent home. Images relayed via broadcast media on social media. Delayed report, time estimated via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053253, 1053254, 1053255, 1053256, 1053257, 1053258, 1053259, 1053248, 1053249, 1053250.